Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
March 2, 2006
Question from Marion, Illinois, USA:
I am 48 and have had asthma for many years. For the last 12 years, I have been on Singulair, Advair and periodically, prednisone. I have been on prednisone, this time, for five months, starting with 20 mg and now down to 5mg a day. I am extremely active. I am a distance runner and triathlete. I have successfully trained for and completed Ironman competitions twice in the last four years, all while gaining weight continually. I now weigh 180 pounds, while my race weight is 155. At my body weight and activity level, I should have to have about consume about 3000 calories to stay the same weight. I only require about one-half that. I can lose weight if I consume less than 1000 calories a day, but I don't have the energy to train at that level. I can look at carbohydrates and gain weight. My hunger wakes me at 12:30 p.m. each night as if I am in a diabetic coma. I have tried diets and weight watchers for six months. They said I was off their scale for activity/calories and they didn't know what to tell me. My pulmonologist says Advair with its corticosteroids does not cause weight gain and he does not believe me. I had seen a endocrinologist and he said I had low testosterone, but he said he had no idea why. He prescribed topical testosterone. I then saw a homeopath who said the corticosteroids have damaged my adrenal gland. The PDR (Physicians' Desk Reference) says that prolonged use of Advair can suppress you adrenal gland. My wife is a diabetic and on an insulin pump. Diabetes runs in my family. I am willing to work as hard as humanly possible, but I cannot seem to lose weight. Please do not tell me to eat a "normal" diet of several small meals and exercise. I exercise enough to be considered compulsive by most people who do not compete at endurance events. A doctor friend with whom I do 500 mile bike events says I have the symptoms of being insulin resistant. What do you think?
Prednisone has pharmacologic effects at the doses you are taking, especially when they are above 5 mg per day. Prednisone increases appetite, causes fat deposition, and can cause insulin resistance. Inhaled corticosteroids, such are seen in the Advair you are taking, can cause suppression of the central hyothalamic-pituitary-adrenal axis. However, it is not lack of steroids, but too much that causes the symptoms with the weight gain. For someone such as yourself, you need help from an exercise physiologist. Calorie expenditure is high, I am sure. Measurement of such things as nitrogen excretion, would suggest when you hold back too much with calorie restriction. It would help to know what your usual caloric intake is and to know whether you are in positive nitrogen balance with that amount. If so, you may be able to step it down some. It will also be easier to lose the weight when you get off the prednisone.
Low testosterone will interfere with normal body composition. It allows for increased fat mass and decreased muscle mass. The ability to have your fat mass determined at your present weight would also be instructive. If testosterone is reproducibly low, you may consider replacement. You could follow body composition with percent body fat. It would also protect your bone, especially in light of the intermittent prednisone dose which causes thinning of the bone.